Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 4:32 PM CDT for Ellis County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 4:32 PM CDT (21:32 UTC)
- Expired
- May 16, 2017, 5:23 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WUUS53 KDDC 162132
SVRDDC
KSC051-162300-
/O.NEW.KDDC.SV.W.0075.170516T2132Z-170516T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
432 PM CDT TUE MAY 16 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ellis County in central Kansas...
* Until 600 PM CDT
* At 432 PM CDT, a severe thunderstorm was located 4 miles north of
Catherine, or 9 miles northeast of Hays, moving north at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Victoria, Catherine, Walker, Emmeram and Turkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3883 9904 3876 9912 3892 9932 3913 9928
3913 9904
TIME...MOT...LOC 2132Z 191DEG 26KT 3898 9919
HAIL...1.25IN
WIND...60MPH
$$
RBURG2 follow-up statements
908
WWUS53 KDDC 162137
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
437 PM CDT TUE MAY 16 2017
KSC051-162300-
/O.CON.KDDC.SV.W.0075.000000T0000Z-170516T2300Z/
Ellis KS-
437 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN ELLIS COUNTY...
At 437 PM CDT, a severe thunderstorm was located 5 miles northwest of
Emmeram, or 11 miles northeast of Hays, moving north at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Victoria, Catherine, Walker, Emmeram and Turkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3883 9904 3876 9912 3892 9932 3913 9928
3913 9904
TIME...MOT...LOC 2137Z 191DEG 26KT 3902 9918
HAIL...1.00IN
WIND...<50MPH
$$
RBURG977
WWUS53 KDDC 162223
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
523 PM CDT TUE MAY 16 2017
KSC051-162233-
/O.CAN.KDDC.SV.W.0075.000000T0000Z-170516T2300Z/
Ellis KS-
523 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3883 9904 3876 9912 3892 9932 3913 9928
3913 9904
TIME...MOT...LOC 2222Z 191DEG 26KT 3935 9910
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:33 PM CDT, 59 minutes earlier.
Area forecast discussion, May 16, 3:33 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 333 PM CDT Tue May 16 2017 ...updated discussion... .SHORT TERM...(This evening through Wednesday) Issued at 333 PM CDT Tue May 16 2017 Main short term concern is severe weather tonight. Supercell thunderstorms have developed this afternoon across the OK/TX panhandles. Some activity has also developed over southwest Kansas to the southwest of Dodge City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells. The sounding is definitely favorable for supercells with giant hail (2-4"). The low levels of the sounding right now are not favorable for tornadoes. This could change as low level SRH increases in association with a developing LLJ later tonight. In addition, inter-storm dynamics could change low level shear if current activity kicks out an OFB for later development to utilize. It is not exactly clear how this will evolve. The ARW shows a quick evolution to a linear line by early evening. The HRRRX shows more discrete supercells with a much higher threat of hail and tornadoes. Mesoanalysis shows strengthening sig torn near the Oklahoma border over the next few hours. A tornado was just reported in the OK panhandle. Putting this all together, the highest tornado threat is expected to be south of Highway 50 and near the Oklahoma border. Meade, Clark, and Comanche counties will be the most under the gun for the largest hail and the strongest tornado chances. The atmosphere will have to change significant through in the next few hours as the 19Z RAOB is not particularly supportive of large tornadoes. ....However....Low level winds are backing and dewpoints are increasing across the CWFA, so that change might have just started to occur. Regardless of this, be sure to pay attention to the weather and take action if needed! .LONG TERM...(Wednesday night through Tuesday) Issued at 333 PM CDT Tue May 16 2017 SW Kansas will be in between systems Wednesday. Another synoptic wave moving through may bring another round of severe convection Thursday. Details are unclear at this point in time. This system will exit eventually with a drier regime by the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue May 16 2017 VFR is expected through TAF pd. Svr tsra will be possible this afternoon and evening. Highest probs at KLBL and KDDC. Activity will exit the region late tonight. SW winds 10-25 kt bcmg southerly overnight. LLWS psbl at KHYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 80 51 78 / 60 10 0 30 GCK 53 79 49 72 / 10 10 0 30 EHA 53 79 50 73 / 10 0 0 30 LBL 55 81 53 79 / 20 0 0 20 HYS 58 76 50 71 / 70 20 0 20 P28 60 82 54 84 / 90 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 16, 8:13 AM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 813 AM CDT Tue May 16 2017 KSZ030-031-043>046-061>066-074>081-084>090-171315- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Large hail, strong winds, heavy rain, and tornadoes will be possible this afternoon and evening. Pay attention to the weather and take action if needed! Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Severe thunderstorms could be possible on Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Limited risk * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 16, 3:43 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 9 SE MEADE STATE PARK 37.06N 100.34W
05/16/2017 E2.00 INCH MEADE KS PUBLIC
GOLFBALL TO HEN EGG SIZED HAIL.
&&
GTLocal storm report, May 16, 4:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
405 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 5 S BEELER 38.37N 100.18W
05/16/2017 E1.00 INCH NESS KS PUBLIC
&&
GTLocal storm report, May 16, 4:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 8 W PLYMELL 37.83N 101.01W
05/16/2017 E2.75 INCH FINNEY KS EMERGENCY MNGR
GOLFBALL TO APPROACHING BASEBALL SIZED HAIL.
&&
GTLocal storm report, May 16, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 7 SSW UTICA 38.55N 100.20W
05/16/2017 E1.50 INCH NESS KS PUBLIC
&&
GTLocal storm report, May 16, 4:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 1 SE CATHERINE 38.92N 99.20W
05/16/2017 E1.00 INCH ELLIS KS PUBLIC
&&
GTLocal storm report, May 16, 4:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL HOLCOMB 37.99N 100.99W
05/16/2017 E1.75 INCH FINNEY KS PUBLIC
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 53 min |
| May 15, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 49 min |
| May 15, 7:52 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 53 min |
| May 15, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| May 15, 8:12 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 48 min |
| May 15, 8:21 PM CDT | Special Weather Statement | DDC | Kearny | 54 min |
| May 15, 8:44 PM CDT | Special Weather Statement | DDC | Meade | 61 min |
| May 15, 8:47 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stevens | 58 min |
| May 15, 8:59 PM CDT | Special Weather Statement | DDC | Finney, Gray | 61 min |
| May 15, 9:10 PM CDT | Special Weather Statement | DDC | Ford | 50 min |
| May 15, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 53 min |
| May 15, 9:51 PM CDT | Special Weather Statement | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 1 more | 54 min |
| May 15, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 47 min |
| May 15, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 46 min |
| May 15, 10:52 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Gray, Hodgeman and 2 more | 53 min |
| May 15, 11:03 PM CDT | Special Weather Statement | DDC | Haskell | 42 min |
| May 15, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 35 min |
| May 15, 11:53 PM CDT | Special Weather Statement | DDC | Ford | 67 min |
| May 16, 2:42 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 63 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 56 min |
| May 16, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 53 min |
| May 16, 3:26 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 49 min |
| May 16, 3:32 PM CDT | Tornado Warning | DDC | Clark, Meade | 24 min |
| May 16, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 34 min |
| May 16, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 13 min |
| May 16, 3:54 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 51 min |
| May 16, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 50 min |
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 54 min |
| May 16, 4:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 50 min |
| May 16, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| May 16, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 25 min |
| May 16, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 37 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 50 min |
| May 16, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 36 min |
| May 16, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 52 min |
| May 16, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 46 min |
| May 16, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 52 min |
| May 16, 5:09 PM CDT | Tornado Warning | DDC | Clark, Meade | 36 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 49 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 22 min |
| May 16, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| May 16, 5:41 PM CDT | Flash Flood Warning | DDC | Clark, Ford, Meade | 6 hr |
| May 16, 5:41 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 34 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 30 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 33 min |
| May 16, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 35 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 29 min |
| May 16, 6:29 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 46 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.